Tumor necrosis factor-α inhibitor associated ulcerative colitis

Kara Prescott, Melissa Costner, Stanley Cohen, Salahuddin Kazi

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

BACKGROUND: Flares or onset of inflammatory bowel disease in association with immunosuppression has been reported in the literature. METHODS: We studied 4 cases of patients with rheumatic disease who developed or had a flare of ulcerative colitis either after initiation of or while taking a tumor necrosis factor-α inhibitor. RESULTS: We identified 4 patients, three male and one female. Two of the male patients had a seronegative spondyloarthropathy and one had rheumatoid arthritis. The female patient had amyopathic dermatomyositis. Two of the 4 patients had ulcerative colitis prior to tumor necrosis factor-α treatment. Both of these patients had quiescent ulcerative colitis that flared after they began taking etanercept. Two patients developed de novo ulcerative colitis while taking a tumor necrosis factor-α inhibitor. CONCLUSIONS: The data presented in these 4 cases supports a temporal relationship between initiating a tumor necrosis factor-α inhibitor and onset or flare of ulcerative colitis. These observations raise the possibility that tumor necrosis factor-α inhibitor therapy, which has been used as treatment for inflammatory bowel disease, may rarely be a factor in the development of disease.

Original languageEnglish (US)
Pages (from-to)137-139
Number of pages3
JournalAmerican Journal of the Medical Sciences
Volume333
Issue number3
DOIs
StatePublished - Mar 2007

Fingerprint

Ulcerative Colitis
Tumor Necrosis Factor-alpha
Inflammatory Bowel Diseases
Spondylarthropathies
Rheumatic Diseases
Immunosuppression
Rheumatoid Arthritis
Therapeutics

Keywords

  • Etanercept
  • Immunosuppression
  • Infliximab
  • Tumor necrosis factor inhibitor
  • Ulcerative colitis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Tumor necrosis factor-α inhibitor associated ulcerative colitis. / Prescott, Kara; Costner, Melissa; Cohen, Stanley; Kazi, Salahuddin.

In: American Journal of the Medical Sciences, Vol. 333, No. 3, 03.2007, p. 137-139.

Research output: Contribution to journalArticle

@article{aac6a08d8be547b2a9091b3227510d1f,
title = "Tumor necrosis factor-α inhibitor associated ulcerative colitis",
abstract = "BACKGROUND: Flares or onset of inflammatory bowel disease in association with immunosuppression has been reported in the literature. METHODS: We studied 4 cases of patients with rheumatic disease who developed or had a flare of ulcerative colitis either after initiation of or while taking a tumor necrosis factor-α inhibitor. RESULTS: We identified 4 patients, three male and one female. Two of the male patients had a seronegative spondyloarthropathy and one had rheumatoid arthritis. The female patient had amyopathic dermatomyositis. Two of the 4 patients had ulcerative colitis prior to tumor necrosis factor-α treatment. Both of these patients had quiescent ulcerative colitis that flared after they began taking etanercept. Two patients developed de novo ulcerative colitis while taking a tumor necrosis factor-α inhibitor. CONCLUSIONS: The data presented in these 4 cases supports a temporal relationship between initiating a tumor necrosis factor-α inhibitor and onset or flare of ulcerative colitis. These observations raise the possibility that tumor necrosis factor-α inhibitor therapy, which has been used as treatment for inflammatory bowel disease, may rarely be a factor in the development of disease.",
keywords = "Etanercept, Immunosuppression, Infliximab, Tumor necrosis factor inhibitor, Ulcerative colitis",
author = "Kara Prescott and Melissa Costner and Stanley Cohen and Salahuddin Kazi",
year = "2007",
month = "3",
doi = "10.1097/MAJ.0b013e3180312362",
language = "English (US)",
volume = "333",
pages = "137--139",
journal = "The American journal of the medical sciences",
issn = "0002-9629",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Tumor necrosis factor-α inhibitor associated ulcerative colitis

AU - Prescott, Kara

AU - Costner, Melissa

AU - Cohen, Stanley

AU - Kazi, Salahuddin

PY - 2007/3

Y1 - 2007/3

N2 - BACKGROUND: Flares or onset of inflammatory bowel disease in association with immunosuppression has been reported in the literature. METHODS: We studied 4 cases of patients with rheumatic disease who developed or had a flare of ulcerative colitis either after initiation of or while taking a tumor necrosis factor-α inhibitor. RESULTS: We identified 4 patients, three male and one female. Two of the male patients had a seronegative spondyloarthropathy and one had rheumatoid arthritis. The female patient had amyopathic dermatomyositis. Two of the 4 patients had ulcerative colitis prior to tumor necrosis factor-α treatment. Both of these patients had quiescent ulcerative colitis that flared after they began taking etanercept. Two patients developed de novo ulcerative colitis while taking a tumor necrosis factor-α inhibitor. CONCLUSIONS: The data presented in these 4 cases supports a temporal relationship between initiating a tumor necrosis factor-α inhibitor and onset or flare of ulcerative colitis. These observations raise the possibility that tumor necrosis factor-α inhibitor therapy, which has been used as treatment for inflammatory bowel disease, may rarely be a factor in the development of disease.

AB - BACKGROUND: Flares or onset of inflammatory bowel disease in association with immunosuppression has been reported in the literature. METHODS: We studied 4 cases of patients with rheumatic disease who developed or had a flare of ulcerative colitis either after initiation of or while taking a tumor necrosis factor-α inhibitor. RESULTS: We identified 4 patients, three male and one female. Two of the male patients had a seronegative spondyloarthropathy and one had rheumatoid arthritis. The female patient had amyopathic dermatomyositis. Two of the 4 patients had ulcerative colitis prior to tumor necrosis factor-α treatment. Both of these patients had quiescent ulcerative colitis that flared after they began taking etanercept. Two patients developed de novo ulcerative colitis while taking a tumor necrosis factor-α inhibitor. CONCLUSIONS: The data presented in these 4 cases supports a temporal relationship between initiating a tumor necrosis factor-α inhibitor and onset or flare of ulcerative colitis. These observations raise the possibility that tumor necrosis factor-α inhibitor therapy, which has been used as treatment for inflammatory bowel disease, may rarely be a factor in the development of disease.

KW - Etanercept

KW - Immunosuppression

KW - Infliximab

KW - Tumor necrosis factor inhibitor

KW - Ulcerative colitis

UR - http://www.scopus.com/inward/record.url?scp=34547543928&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34547543928&partnerID=8YFLogxK

U2 - 10.1097/MAJ.0b013e3180312362

DO - 10.1097/MAJ.0b013e3180312362

M3 - Article

C2 - 17496730

AN - SCOPUS:34547543928

VL - 333

SP - 137

EP - 139

JO - The American journal of the medical sciences

JF - The American journal of the medical sciences

SN - 0002-9629

IS - 3

ER -